Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS Blacksburg, VA

May 17, 2012Craig County, Giles County, Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2012, 5:45 PM EDT for Craig County, Giles County, Virginia; Monroe County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 5:45 PM EDT (21:45 UTC)
Expired
May 17, 2012, 6:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Craig County, VA, Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS51 KRNK 172145
SVRRNK
VAC045-071-WVC063-172230-
/O.NEW.KRNK.SV.W.0102.120517T2145Z-120517T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED NEAR WAITEVILLE...OR 9 MILES SOUTHEAST OF
  UNION...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAITEVILLE...
  AND MAGGIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3753 8027 3735 8034 3732 8043 3735 8066
      3757 8050
TIME...MOT...LOC 2145Z 023DEG 11KT 3748 8042

$$

AMS
2 follow-up statements
257 
WWUS51 KRNK 172206
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU MAY 17 2012

VAC045-071-WVC063-172230-
/O.CON.KRNK.SV.W.0102.000000T0000Z-120517T2230Z/
GILES VA-CRAIG VA-MONROE WV-
606 PM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN GILES...SOUTHWESTERN CRAIG AND SOUTHEASTERN MONROE
COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAITEVILLE...OR 8 MILES NORTHWEST OF SINKING CREEK...
MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  WAITEVILLE...
  AND MAGGIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3753 8027 3737 8034 3735 8047 3743 8058
      3756 8044
TIME...MOT...LOC 2206Z 000DEG 5KT 3746 8042

$$

AMS
179 
WWUS51 KRNK 172222
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT THU MAY 17 2012

VAC045-071-WVC063-172231-
/O.EXP.KRNK.SV.W.0102.000000T0000Z-120517T2230Z/
GILES VA-CRAIG VA-MONROE WV-
622 PM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILES...
SOUTHWESTERN CRAIG AND SOUTHEASTERN MONROE COUNTIES EXPIRES AT 630 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THIS AREA. BE 
ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE THROUGH WATER FLOWING 
OVER A ROAD. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3753 8027 3737 8034 3735 8047 3743 8058
      3756 8044
TIME...MOT...LOC 2221Z 000DEG 5KT 3744 8042

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:41 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 3:41 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU MAY 17 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD
SOUTHEAST OUT OF THE GREAT LAKES AND INTO NEW ENGLAND AND THE MID
ATLANTIC STATES INTO EARLY IN THE WEEKEND. THIS SYSTEM WILL
MAINTAIN DRY AND SEASONABLE TEMPERATURES OVER THE PIEDMONT THROUGH
THE PERIOD...BUT WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE IN THE MOUNTAINS.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 315 PM EDT THURSDAY...

LARGE SURFACE RIDGE OF HIGH PRESSURE BUILDING SOUTHEAST OUT OF THE
LOWER GREAT LAKES HAS HELPED TO PUSH BACKDOOR COOL FRONT SOUTHWEST
THROUGH MUCH OF THE BLACKSBURG FORECAST AREA...WITH THE EXCEPTION OF
THE NWRN NC MOUNTAINS...WHERE IT WILL TAKE MOST OF THE EVENING FOR
THE FRONT TO CLEAR THE AREA.

UPSLOPING WINDS ALONG THE EASTERN FLANKS OF THE APPALACHIANS...
COMBINING WITH DIFFERENTIAL HEATING AND SURFACE CONFLUENCE IN
PROXIMITY OF FRONTAL BOUNDARY WHERE THETA-E RIDGE PERSISTS HAS BEEN
SUFFICIENT TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS...EXTENDING EAST ACROSS THE
FOOTHILLS OF NWRN NC.

HOWEVER...THERMODYNAMIC PROFILES RELATIVELY LACKLUSTER...WITH
CONVECTIVE AVAILABLE POTENTIAL ENERGY ONLY AROUND 750 J/KG WITH LI
VALUES IN -2C RANGE...NOT PARTICULARLY SUPPORTIVE OF SEVERE
WEATHER THREAT DESPITE PRESENCE OF SOME DRY AIR ALOFT AND A HINT
OF AN INVERTED-V SOUNDING. OF GREATER CONCERN IS RELATIVELY WEAK
CORFIDI VECTORS THROUGH THE AREA...AND WITH LIGHT STEERING WINDS
AND TOPOGRAPHIC ANCHORING POSSIBLE WHERE UPSLOPE IS
MAXIMIZED...POTENTIAL FOR SOME LOCALIZED HEAVY RAIN EXISTS WHICH
WARRANTS AT LEAST SOME ATTENTION IF ANY PARTICULAR STORM PARKS
OVER AN AREA THAT HAS RECEIVED A LOT OF RAIN IN RECENT DAYS.

OTHERWISE...WITH LOSS OF DAYTIME HEATING AND LACK OF ANY APPRECIABLE
DYNAMIC FORCING...EXPECT TO SEE SHOWERS/THUNDERSTORMS RAPIDLY WANE
BY MID EVENING...ENDING BY OR SHORTLY AFTER MIDNIGHT...TO BE FOLLOWED
BY GRADUAL CLEARING BUT WITH DEVELOPMENT OF SOME PATCHY FOG IN DEEPER
MOUNTAIN VALLEYS AND OTHER LOW LYING AREAS...ESPECIALLY THOSE THAT
RECEIVED RAIN.

INFLUENCE OF SURFACE RIDGE EXTENDING FROM UPSTATE NY SOUTHWEST INTO
THE MID ATLANTIC STATES WILL BE MORE PRONOUNCED ON FRIDAY...DRIVING
850 MILLIBAR TEMPERATURES DOWN ANOTHER COUPLE OF DEGREES AND
ADVECTING A DRIER AND MORE STABLE AIR MASS INTO MUCH OF THE AREA. ONE
EXCEPTION MAY AGAIN BE ACROSS THE MOUNTAINS...ESPECIALLY SOUTH OF
GRAYSON COUNTY VA...WHERE BETTER THETA-E AIR AND LOCALIZED
CONVERGENCE RESULTING FROM UPSLOPE AND DIFFERENTIAL HEATING MAY BE
SUFFICIENT TO IGNITE AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM.

LOCALLY DERIVED MOSMOS TEMPERATURE GUIDANCE HAS OUT PERFORMED
MAVMOS AND METMOS ACROSS THE BOARD THE PAST COUPLE OF DAYS...AND
DESPITE SLIGHT CHANGE IN AIR MASS...WAS AGAIN PREFERRED THROUGH THE
ENTIRE NEAR TERM PERIOD. EXPECT TO SEE LOWS TONIGHT RANGING FROM
THE MID 40S IN SOME OF THE DEEPER MOUNTAIN VALLEYS...TO THE LOWER
AND MID 50S IN THE FOOTHILLS OF NC. HIGHS ON FRIDAY EXPECTED TO
RANGE FROM THE 60S ACROSS THE HIGHEST ELEVATIONS...TO MIDDLE 70S
ACROSS MUCH OF THE PIEDMONT...AND ACROSS FAR SOUTHWESTERN VA INTO
SOUTHERN WV DUE TO SOME COMPRESSIONAL HEATING FROM DOWNSLOPING
WINDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 245 PM EDT THURSDAY...

THE 12Z NAM SOLUTION FOR SATURDAY WAS DISREGARDED WHEN COMPARED TO
THE REST OF THE MODEL SUITE. HIGH PRESSURE AND LIGHT WINDS...WITH
FRIDAY AFTERNOON DEW POINTS FALLING INTO THE UPPER 40S...SHOULD ALLOW
MANY SITES TO DECOUPLE WITH SOME LOW TEMPS FALLING INTO THE LOW TO
MIDDLE 40S AT THE COLDEST SPOTS. H3 RH INCREASES ACROSS THE PIEDMONT
AND SOUTHSIDE INTO 12Z/8A SATURDAY THANKS TO THE UPPER LOW PORTION
OF A DEVELOPING REX BLOCK OVER THE EASTERN UNITED STATES.
HOWEVER...CIRRUS IS EXPECTED TO BE THIN AND EVEN THOUGH A WEAK
EASTERLY UPSLOPE FLOW IS IN PLACE ALONG THE BLUE RIDGE....THERE
ISN'T SUFFICIENT LLVL RH TO GENERATE MUCH IF ANY UPSLOPE CLOUDINESS.
H3 RH EXPANDS A LITTLE NORTH AND WEST...SUCH THAT SUNSHINE WILL BE
FILTERED BY HIGH CLOUDS...AND THE DEEP ALBEIT WEAK NE TO E FLOW WILL
KEEP TEMPS FAR BELOW H85 ADJUSTMENTS FOR THIS TIME OF YEAR. THE WET
NAM SOLUTION FOR SATURDAY IS FOLLY AND SHOULDN'T BE PAID ANY
ATTENTION. DESPITE ITS BETTER RESOLUTION HPC STATS SHOW THAT THE NAM
MODEL HAS BEEN THE POOREST PERFORMER WITH REGARDS TO QPF/POP SINCE
IT CHANGED ITS PHYSICS FROM THE OLD ETA. THE EASTERLY FLOW BECOMES A
BIT STRONGER AS THE H5 HEIGHT DIFFERENCE INCREASES BETWEEN THE UPPER
RIDGE OVER NEW YORK AND THE UPPER LOW OVER GEORGIA INTO SUNDAY.
THICKER AND LOWER CLOUDS ARRIVING SATURDAY NIGHT INTO SUNDAY MEANS A
MUCH WARMER START TO SUNDAY...AND ALTHOUGH CLOUDY A MINIMAL CHC OF A
SHOWER EXISTS ALONG THE VA/NC BORDER SUNDAY AND SUNDAY NIGHT. HIGH
TEMPS SHOULD BE RATHER SIMILAR SATURDAY AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

SIGNIFICANT DIFFERENCES STILL EXIST BETWEEN THE OP GFS AND THE
ECMWF. POSSIBLY RELATED TO THE OP GFS KNOWN BIAS TO OVER AMPLIFY AND
BE TOO SPEEDY WITH TROUGHS...THE OP GFS IS MUCH DEEPER WITH A TROUGH
CROSSING THE GREAT LAKES AND OHIO RIVER...ANCHORED TO A GYRE
SPINNING ACROSS HUDSON BAY. IN OPPOSITION...THE ECMWF SPLITS THIS
TROUGH INTO TWO PARTS...AS THE CENTRAL CANADIAN TROUGH SPLITS OFF
INTO A SEPARATE CLOSED UPPER LOW ROLLING ACROSS KY AND TN BY
MIDWEEK. THE ECMWF SOLUTION WOULD MEAN A WEAK IF ANY COLD FRONT
CROSSING THE CWA MIDWEEK. THE MORE AMPLIFIED OP GFS HAS A STRONGER
FRONT WHICH CROSSES TUESDAY CAUSING WEDNESDAY TO BE DRY. SIMILAR TO
YESTERDAY...WILL FOLLOW MORE OF A ECMWF SOLUTION WHICH KEEPS TUESDAY
DRIER AND WEDNESDAY WET AS THE UPPER LOW SITS AND STALLS OVER THE
REGION ON WEDNESDAY...POSSIBLY LEADING TO MORE HEAVY RAINFALL.
ALSO...THE ECMWF HOLDS ONTO EASTERLY FLOW LONGER...THUS LEADING TO A
COOLER AND MORE CLOUDY EARLY NEXT WEEK THAN THE OP GFS OR THE MUCH
WARMER MEX NUMBERS SUGGEST. THUS FOLLOWED THE ECMWF MOS TEMPS MORE
CLOSELY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM EDT THURSDAY...

VFR CONDITIONS EXPECTED AT ALL BLACKSBURG TERMINAL FORECAST POINTS
THROUGH MOST OF THE PERIOD AS LARGE SURFACE RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE NORTH INTO THE WEEKEND...AND AS LOW
PRESSURE REMAINS MAINLY SOUTH AND EAST OF THE AREA.

COMBINATION OF UPSLOPING FLOW OVER THE MOUNTAINS...DIFFERENTIAL
HEATING...AND CONFLUENCE IN PROXIMITY OF WEAK COOL FRONT PUSHING
SOUTHWEST AND DECAYING OVER THE AREA WILL SUPPORT DEVELOPMENT OF
WIDELY SCATTERED SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON INTO THIS EVENING...MAINLY THREATENING TERMINAL FORECAST
POINTS AT KLWB AND KBLF...AND REFLECTED WITH VCTS REMARKS
ACCORDINGLY. AS SURFACE RIDGE BECOMES MORE DOMINANT OVER THE AREA
BY FRIDAY...ANY CONVECTIVE ACTIVITY DURING THE AFTERNOON AND
EVENING SHOULD BE MORE ISOLATED IN NATURE...AND CONFINED TO AREAS
MAINLY SOUTH OF KBLF...SUCH AS OVER THE NWRN NC MOUNTAINS.

SOME ISOLATED MVFR FLIGHT RESTRICTIONS ARE POSSIBLE IN THE
VICINITY OF SOME OF THE STRONGER SHOWERS/STORMS...BUT SINCE
PROBABILITY OF IMPACT TO ANY TERMINAL FORECAST POINT IS
REMOTE...DID NOT INCLUDE IN FORECAST. HOWEVER...THERE IS A BETTER
PROBABILITY OF DEVELOPMENT OF SOME PATCHY LATE NIGHT FOG IN LOW
LYING AREAS THAT RECEIVE AFTERNOON/EVENING RAINS...AND IN SOME OF
THE DEEPER MOUNTAIN VALLEYS EVEN IF RAIN DOES NOT OCCUR PER
INCOMING LAMP GUIDANCE...AND THEREFORE BRIEF MENTION OF SOME MVFR
FLIGHT RESTRICTIONS INCLUDED IN CLIMATOLOGICALLY FAVORED AREAS
SUCH AS AT KLWB AND KBCB.

DO NOT EXCEPT TO SEE ANY SIGNIFICANT THREAT FOR WIDESPREAD FLIGHT
RESTRICTIONS UNTIL AT LEAST TUESDAY OF NEXT WEEK...WHEN ANOTHER
SLOW MOVING COOL FRONT IS EXPECTED TO MAKE ITS WAY INTO THE AREA
FROM THE WEST...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND/OR
THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...KM
LONG TERM...KM
AVIATION...WERT
Hazardous weather outlook, May 17, 5:52 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT THU MAY 17 2012

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042>045-181000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
552 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...WITH A
BETTER CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-181000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
552 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY.
HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 17, 3:17 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU MAY 17 2012

WVZ045-172015-
GREENBRIER WV-
317 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
RUPERT...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 330 PM AND ASBURY AROUND
415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3774 8041 3779 8071 3783 8075 3786 8079
      3787 8079 3788 8076 3791 8079 3799 8078
      3801 8038

JH
Special weather statement, May 17, 4:33 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU MAY 17 2012

VAZ019-WVZ045-172115-
ALLEGHANY VA-GREENBRIER WV-
433 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF WHITE SULPHUR SPRINGS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CALLAGHAN AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3793 8006 3769 8009 3772 8039 3794 8034

AMS
Local storm report, May 17, 4:58 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      5 S RUPERT              37.88N 80.70W
05/17/2012                   GREENBRIER         WV   POST OFFICE

            CALLAHAN BRANCH OUT OF BANKS FLOODING METHODIST BRANCH RD

&&

FISHER
Special weather statement, May 17, 5:25 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 17 2012

VAZ011-014-018-172200-
CRAIG VA-GILES VA-MONTGOMERY VA-
525 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONTGOMERY
COUNTIES...

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SINKING CREEK...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HUFFMAN AROUND 600 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3743 8034 3726 8029 3731 8057 3742 8048
      3743 8046

AMS
Special weather statement, May 17, 5:33 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU MAY 17 2012

VAZ018-WVZ044-172200-
CRAIG VA-MONROE WV-
533 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF PAINT BANK...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WAITEVILLE AROUND 550 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3761 8028 3743 8026 3744 8050 3746 8049
      3748 8052 3761 8051

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:33 PM EDTSpecial Weather StatementRNKAlleghany42 min
May 17, 5:25 PM EDTSpecial Weather StatementRNKMontgomery35 min
May 17, 6:04 PM EDTSpecial Weather StatementRNKCraig56 min
May 17, 6:14 PM EDTAreal Flood AdvisoryRNKAlleghany, Craig, Giles6 hr
May 17, 6:29 PM EDTSpecial Weather StatementRNKGiles46 min
May 17, 7:17 PM EDTSpecial Weather StatementRNKCity of Radford43 min
May 17, 7:23 PM EDTSpecial Weather StatementRNKBland52 min
May 17, 7:35 PM EDTSpecial Weather StatementRNKCity of Radford25 min
May 17, 7:47 PM EDTSevere Thunderstorm WarningRNKBland, Wythe58 min
May 17, 3:17 PM EDTSpecial Weather StatementRNKGreenbrier58 min
May 17, 3:48 PM EDTFlash Flood WarningRNKGreenbrier3 hr
May 17, 5:33 PM EDTSpecial Weather StatementRNKMonroe27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.